Important Covid-19 Vaccine Safety Communication To Healthcare Providers
May 27, 2021,
Important Covid-19 Vaccine Safety Communication To Healthcare Providers
- Possible Rare Event, Severe Allergic Reactions (Anaphylaxis) and Thromboembolic Events with Some Covid-19 Vaccines (probably due to underlying medical conditions and use of certain medications).
- Possible contraindications with Nonsteroidal Anti-Inflammatory Drugs (NSAIDs), especially Diclofenac with COVID-19 Vaccines
- NAFDAC maintains that authorised vaccines should continue to be used because the benefits far outweigh the risks.
Dear Healthcare Providers
NAFDAC issued an Emergency Use Authorization (EUA) for Oxford-AstraZeneca Vaccine (Covishield) on February 18th, 2021 for use in Nigeria based on WHO Emergency Use Listing (EUL) as part of the efforts towards combating the COVID 19 pandemic. The Agency will be issuing other EUAs in the near future.
Possible Rare Event, Severe Allergic Reactions (Anaphylaxis) and Thromboembolic Events with Some Covid-19 Vaccines
The National Agency for food and drug administration and control (NAFDAC) is alerting healthcare providers and members of the public about the potential risk of very rare cases of blood clots combined with low levels of blood platelets occurring within 2 weeks of vaccination.
- Based on current information, a causal relationship between the vaccine and the occurrence of blood clots with low platelets is considered plausible but is not confirmed. Specialized studies are needed to fully understand the potential relationship between vaccination and possible risk factors.
It is important to note that whilst concerning, the events under assessment are very rare, with low numbers reported among the almost 200 million individuals who have received the AstraZeneca COVID-19 vaccine around the world.
- Special Warnings and Precautions for Use.
- Hypersensitivity and anaphylactic reactions: may occur with the use of vaccines including the COVID-19 Vaccines. Hypersensitivity (allergic) reactions may be due to the active substance or to any of the excipients used in its production. The allergic reactions caused by vaccines can occur within minutes or up to four hours. Appropriate medical treatment and supervision should always be readily available in case of an anaphylactic event following the administration of the vaccine.
- Concurrent illness: The allergic reactions caused by vaccines can occur via the pathway of mast cell activation and degranulation which can occur within minutes or up to four hours.
- Thrombocytopenia and coagulation disorders: Serious thromboembolic events with concurrent thrombocytopenia, sometimes accompanied by bleeding, have occurred very rarely following vaccination with some COVID-19 Vaccines during post-authorisation use. This includes life-threatening and fatal cases presenting as venous thrombosis, including unusual sites such as cerebral venous sinus thrombosis, splanchnic vein thrombosis, as well as arterial thrombosis, combined with thrombocytopenia that can rapidly progress. Multifocal venous and arterial thromboses have been reported in serious cases. The majority of the events occurred within the first 14 days following vaccination but have also been reported after this period. Risk factors have not been identified. Some cases have increased D-dimer levels >4000ng/mL, positive platelet factor 4 antibodies and/or laboratory evidence of platelet activation.
- Healthcare professionals should be alert to the signs and symptoms of thromboembolism and/or thrombocytopenia. Vaccinated individuals should also seek immediate medical attention if four or more days after vaccination they develop:
- New onset or worsening severe or persistent headaches with blurred vision, which do not respond to simple painkillers
- New symptoms such as shortness of breath
- Chest pain, leg swelling
- Persistent abdominal pain
- Any neurological symptoms or signs (such as confusion or seizures)
- Unusual skin bruising and/or petechiae.
Patients with thromboembolic events and concurrent thrombocytopenia should be urgently referred to a secondary healthcare centre and to a specialist in haematology for advice on further management.
- Pre-vaccination Engagement of Potential Vaccinees to Get Health History and Drug Utilisation; Recommendations:
- Possible Contraindications with Nonsteroidal Anti-Inflammatory Drugs (NSAIDs), especially Diclofenac with COVID-19 Vaccines
- As a precautionary measure, administration of the COVID-19 Vaccine in patients with a history of cerebral venous sinus thrombosis or antiphospholipid syndrome should only be considered when the benefit outweighs any potential risks.
- Anybody who experiences pain after taking the COVID vaccine should not use NSAIDS especially diclofenac. This is because COVID-19 vaccines and NSAIDS such as diclofenac can elicit serious Type 1 allergic reactions via the same pathway of mast cell activation and degranulation, these medicines should not be taken together in hypersensitive patient. NSAIDS should be avoided in treating post-COVID vaccination myalgia. Paracetamol is recommended for such intervention.
There are literature reports that diclofenac causes type 1 hypersensitivity Reactions via the same pathway of mast cell activation and degranulation, leading to “Kounis syndrome”. This is an acute coronary syndrome triggered by Type 1 hypersensitivity reactions due to drug intake which may result to acute anterior myocardial infarction and cardiac arrest (Kounis syndrome) triggered by diclofenac sodium injection which leads to myocardial infarction and cardiac arrest. Signs and symptoms may include: Chest pain, Dyspnea, Weakness, Malaise, Arterial hypotension, Diaphoresis, Paleness and Palpitations.
- Healthcare professionals and patients should report promptly all adverse events that occur after COVID 19 vaccination especially the unexpected or serious adverse reactions. This is vital because it will aid assessment, treatment and prevention.
- Examples of such adverse events include swelling, pain, redness, or warmth of an extremity; headache, visual disturbance, seizures for sinus vein thrombosis; abdominal pain and sudden onset shortness of breath.
Up to this moment, the vaccines benefits outweigh the risks, the vaccines are safe. Therefore, NAFDAC maintains and recommends continued vaccination with the authorized vaccines against COVID 19.
Healthcare providers and consumers are advised to report adverse events and quality problems they experience with the use of medicines and COVID-19 vaccines to the nearest NAFDAC office, NAFDAC PRASCOR [20543 or 0800-1-NAFDAC (0800-1-623322) TOLL FREE from all networks] or via firstname.lastname@example.org or via e-Reporting platform available on the NAFDAC website www.nafdac.gov.ng or via Med Safety App available for download on Android and IOS stores.
NAFDAC………Safeguarding the Health of the Nation
Proposed Brighton Collaboration process for developing a standard case definition for study of new clinical syndrome X, as applied to Thrombosis with Thrombocytopenia Syndrome (TTS). Robert T. Chen MD MA, Scientific Director, Brighton Collaboration
Anvisa GGMON Statement No. 004/2021 on Vaccines against COVID-19
7 April 2021- Alteration of the Package Insert for the Oxford/Astrazeneca/Fiocruz Vaccine against COVID-19
European Medicines Agency. AstraZeneca’s COVID-19 vaccine: EMA finds possible link to very rare cases of unusual blood clots with low blood platelets. Available at: https://www.ema.europa.eu/en/news/astrazenecas-covid-19-vaccine-ema-finds-possible-link-very-rare-cases-unusual-blood-clots-low-blood
Medicines and Healthcare products Regulatory Agency. MHRA issues new advice, concluding a possible link between COVID-19 Vaccine AstraZeneca and extremely rare, unlikely to occur blood clots. Available at: https://www.gov.uk/government/news/mhra-issues-new-advice-concluding-a-possible-link-between-covid-19-vaccine-astrazeneca-and-extremely-rare-unlikely-to-occur-blood-clots
World Health Organization. Interim statement of the COVID-19 subcommittee of the WHO Global Advisory Committee on Vaccine Safety on AstraZeneca COVID-19 vaccine. Available at: https://www.who.int/news/item/07-04-2021-interim-statement-of-the-covid-19-subcommittee-of-the-who-global-advisory-committee-on-vaccine-safety
Kounis syndrome triggered by diclofenac sodium injection which leads to myocardial infarction and cardiac arrest
Nicholas G. Kounis et al, Allergic Reactions to Current Available COVID-19 Vaccinations: Pathophysiology, Causality, and Therapeutic Considerations. Vaccines 2021, 9, 221